Alert archive / North Dakota / High Wind Watches in 2013

High Wind Watch 2, NWS Bismarck, ND

January 18, 201321 counties in North Dakota

NWS Bismarck, ND issued this high wind watch at Jan 18, 2013, 4:09 AM CST for 21 counties in North Dakota. It took effect at Jan 19, 2013, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 18, 2013, 4:09 AM CST (10:09 UTC)
In effect from
Jan 19, 2013, 6:00 AM CST
Expired
Jan 18, 2013, 3:47 PM CST
In force
Issued by
NWS Bismarck, ND
All 21 counties

Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 78 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.2 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2013-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2013-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
451 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

442 
WWUS73 KBIS 181009
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
409 AM CST FRI JAN 18 2013

...HIGH WIND WATCH SATURDAY FOLLOWED BY BITTERLY COLD CONDITIONS
THROUGH MONDAY...

.A STRONG COLD FRONT WILL SWEEP THROUGH THE STATE...ENTERING THE
NORTH EARLY SATURDAY MORNING...MOVING THROUGH THE ENTIRE STATE BY
SATURDAY AFTERNOON. VERY STRONG NORTHWEST WINDS WILL ACCOMPANY
THE MUCH COLDER AIR BEHIND THE FRONT...WITH WIND SPEEDS
POTENTIALLY RANGING FROM 30 TO 50 MPH. BLOWING SNOW IS ALSO
EXPECTED...BUT THERE IS STILL UNCERTAINTY ABOUT THE SEVERITY OF
THE BLOWING SNOW. MANY LOCATIONS ACROSS WESTERN AND CENTRAL NORTH
DAKOTA HAVE SEEN TEMPERATURES ABOVE FREEZING LATELY WHICH HAS
ALLOWED THE SNOW PACK TO CRUST OVER. HOWEVER...LOCATIONS FROM THE
TURTLE MOUNTAINS...SOUTH THROUGH HARVEY AND CARRINGTON ARE FAVORED
FOR BLOWING SNOW...AS THESE AREAS REMAINED COLD THIS WEEK...AND
STILL HAVE SOME LOOSE SNOW COVER.

PEOPLE PLANNING TRAVEL...ESPECIALLY THOSE DRIVING HIGH PROFILE
VEHICLES...MAY WANT TO DELAY TRAVEL UNTIL WINDS DECREASE ON
SATURDAY NIGHT. 

ALTHOUGH THE STRONG WINDS WILL SUBSIDE SATURDAY NIGHT...VERY COLD
AIR WITH BITTERLY COLD WIND CHILL TEMPERATURES ARE FORECAST TO
ARRIVE SATURDAY NIGHT THROUGH MONDAY. HIGH TEMPERATURES SUNDAY AND
MONDAY ARE FORECAST TO RANGE BETWEEN 15 BELOW ZERO IN THE
NORTH...TO 10 ABOVE IN THE SOUTHWEST. DANGEROUS WIND CHILL
TEMPERATURES OF 45 BELOW ZERO ARE POSSIBLE SUNDAY NIGHT INTO
MARTIN LUTHER KING JR DAY.


NDZ002>005-010>013-021>023-025-181815-
/O.NEW.KBIS.HW.A.0002.130119T1200Z-130120T0000Z/
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MCLEAN-SHERIDAN-WELLS-FOSTER-
INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA...
NEW TOWN...MINOT...TOWNER...RUGBY...GARRISON...MCCLUSKY...
HARVEY...CARRINGTON
409 AM CST FRI JAN 18 2013

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
AFTERNOON. 

* TIMING...SATURDAY

* WINDS...NORTHWEST WINDS 30 TO 40 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE
  VEHICLES SHOULD DELAY TRAVEL OR EXERCISE CAUTION. AREAS OF
  BLOWING SNOW ARE POSSIBLE WITH REDUCED VISIBILITY AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...AND OR
GUSTS OF 58 MPH OR HIGHER MAY OCCUR. CONTINUE TO MONITOR THE
LATEST FORECASTS.

&&

$$

NDZ019-020-034>037-042-045>048-050-051-181815-
/O.NEW.KBIS.HW.A.0002.130119T1500Z-130120T0000Z/
MERCER-OLIVER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...MANDAN...
BISMARCK...STEELE...JAMESTOWN...ELGIN...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
409 AM CST FRI JAN 18 2013 /309 AM MST FRI JAN 18 2013/

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
AFTERNOON. 

* TIMING...SATURDAY

* WINDS...NORTHWEST WINDS 30 TO 40 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE
  VEHICLES SHOULD DELAY TRAVEL OR EXERCISE CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...AND OR
GUSTS OF 58 MPH OR HIGHER MAY OCCUR. CONTINUE TO MONITOR THE
LATEST FORECASTS.

&&

$$

JV
2 follow-up statements
861 
WWUS73 KBIS 181229
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
629 AM CST FRI JAN 18 2013

...HIGH WIND WATCH SATURDAY FOLLOWED BY BITTERLY COLD CONDITIONS
THROUGH MONDAY...

.A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH WESTERN AND
CENTRAL NORTH DAKOTA SATURDAY MORNING. VERY STRONG NORTHWEST
WINDS SUSTAINED TO 40 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE BEHIND
THE FRONT. MUCH OF THE SNOWPACK ACROSS WESTERN AND CENTRAL NORTH
DAKOTA HAS CRUSTED OVER WITH RECENT WARM TEMPERATURES. THE
EXCEPTION BEING LOCATIONS FROM THE TURTLE MOUNTAINS...SOUTH
THROUGH HARVEY AND CARRINGTON WHERE LOOSE SNOW REMAINS. THESE
AREAS HAVE THE POTENTIAL FOR SIGNIFICANTLY REDUCED VISIBILITIES IN
BLOWING SNOW WITH VERY STRONG WINDS SATURDAY.

PEOPLE PLANNING TRAVEL...ESPECIALLY THOSE DRIVING HIGH PROFILE
VEHICLES...MAY WANT TO DELAY TRAVEL. ALTHOUGH THE STRONG WINDS WILL
SUBSIDE SATURDAY NIGHT...VERY COLD AIR WITH POTENTIALITY DANGEROUS
WIND CHILLS ARE FORECAST TO ARRIVE SATURDAY NIGHT THROUGH MONDAY.

NDZ002>005-010>013-021>023-025-182030-
/O.CON.KBIS.HW.A.0002.130119T1200Z-130120T0000Z/
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MCLEAN-SHERIDAN-WELLS-FOSTER-
INCLUDING THE CITIES OF...BOWBELLS...MOHALL...BOTTINEAU...ROLLA...
NEW TOWN...MINOT...TOWNER...RUGBY...GARRISON...MCCLUSKY...
HARVEY...CARRINGTON
629 AM CST FRI JAN 18 2013

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY AFTERNOON...

* TIMING...SATURDAY.

* WINDS...NORTHWEST WINDS TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE
  VEHICLES SHOULD DELAY TRAVEL OR EXERCISE CAUTION. AREAS OF
  BLOWING SNOW ARE POSSIBLE WITH SIGNIFICANTLY REDUCED
  VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...AND OR
GUSTS OF 58 MPH OR HIGHER MAY OCCUR. CONTINUE TO MONITOR THE
LATEST FORECASTS.

&&

$$

NDZ019-020-034>037-042-045>048-050-051-182030-
/O.CON.KBIS.HW.A.0002.130119T1500Z-130120T0000Z/
MERCER-OLIVER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...MANDAN...
BISMARCK...STEELE...JAMESTOWN...ELGIN...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
629 AM CST FRI JAN 18 2013 /529 AM MST FRI JAN 18 2013/

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY AFTERNOON...

* TIMING...SATURDAY

* WINDS...NORTHWEST WINDS TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE 
  VEHICLES SHOULD DELAY TRAVEL OR EXERCISE CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...AND OR
GUSTS OF 58 MPH OR HIGHER MAY OCCUR. CONTINUE TO MONITOR THE
LATEST FORECASTS.

&&

$$

AYD
816 
WWUS73 KBIS 182147
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
347 PM CST FRI JAN 18 2013

...STRONG WINDS WILL OCCUR OVER CENTRAL AND EASTERN NORTH DAKOTA
SATURDAY...

.A STRONG COLD FRONT WILL PUSH THROUGH NORTH DAKOTA SATURDAY
MORNING. NORTHWESTERLY WINDS BEHIND THE FRONT WILL RAPIDLY
INCREASE TO AROUND 40 MPH...WITH 60 MPH GUSTS AFTER SUNRISE.
LOCATIONS IMPACTED WILL GENERALLY BE NEAR 
SHERWOOD...MINOT...MCCLUSKY...STEELE...JAMESTOWN...AND
EDGELEY...WHERE A HIGH WIND WARNING IS IN EFFECT.

NORTHWESTERLY WINDS AROUND 35 MPH...WITH 50 MPH GUSTS WILL DEVELOP
NEAR LIGNITE...STANLEY...GARRISON...HAZEN...BISMARCK...ELGIN...FORT
YATES...LINTON...NAPOLEAN...ASHLEY...AND OAKES...WHERE A WIND
ADVISORY IS IN EFFECT SATURDAY.

AREAS OF BLOWING SNOW WILL ALSO BE POSSIBLE. HOWEVER...WEATHER
OBSERVERS REPORTED THAT THE RECENT WARM TEMPERATURES HAVE CRUSTED
OVER THE SNOW PACK. THEREFORE...REDUCTIONS IN VISIBILITIES DUE TO
BLOWING SNOW SHOULD BE MINIMAL. HOWEVER...WINDS THIS STRONG CAN
PRODUCE DRIFTING SNOW AND LEAD TO DIFFICULT DRIVING CONDITIONS.
USE EXTRA CAUTION.

MUCH COLDER CANADIAN AIR WILL PUSH INTO THE REGION BEHIND THE
FRONT. WIND CHILLS TO 30 BELOW ZERO ARE EXPECTED SATURDAY NIGHT.
WIND CHILLS TO 45 BELOW ZERO ARE EXPECTED SUNDAY NIGHT.

NDZ004-005-013-182300-
/O.CAN.KBIS.HW.A.0002.130119T1200Z-130120T0000Z/
BOTTINEAU-ROLETTE-PIERCE-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...RUGBY
347 PM CST FRI JAN 18 2013

...HIGH WIND WATCH HAS BEEN REPLACED BY A BLIZZARD WARNING...

THE HIGH WIND WATCH HAS BEEN REPLACED BY A BLIZZARD WARNING.

$$

NDZ003-011-012-022-023-025-191000-
/O.UPG.KBIS.HW.A.0002.130119T1200Z-130120T0000Z/
/O.NEW.KBIS.HW.W.0001.130119T1200Z-130119T2200Z/
RENVILLE-WARD-MCHENRY-SHERIDAN-WELLS-FOSTER-
INCLUDING THE CITIES OF...MOHALL...MINOT...TOWNER...MCCLUSKY...
HARVEY...CARRINGTON
347 PM CST FRI JAN 18 2013

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 4 PM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 4 PM CST SATURDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...SATURDAY.

* WINDS...NORTHWEST WINDS TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE
  VEHICLES SHOULD DELAY TRAVEL OR EXERCISE CAUTION. AREAS OF
  BLOWING SNOW ARE POSSIBLE WITH SIGNIFICANTLY REDUCED
  VISIBILITIES.

* OTHER IMPACTS...WIND CHILLS AROUND 30 BELOW ZERO ARE EXPECTED
  SATURDAY NIGHT. WIND CHILLS AROUND 40 BELOW EXPECTED SUNDAY
  NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR IS OCCURRING. SUSTAINED WINDS OF AT LEAST 40 MPH...AND OR
GUSTS OF 58 MPH OR HIGHER CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NDZ036-037-048-191000-
/O.UPG.KBIS.HW.A.0002.130119T1500Z-130120T0000Z/
/O.NEW.KBIS.HW.W.0001.130119T1500Z-130120T0000Z/
KIDDER-STUTSMAN-LA MOURE-
INCLUDING THE CITIES OF...STEELE...JAMESTOWN...EDGELEY
347 PM CST FRI JAN 18 2013

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 6 PM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 AM TO 6 PM CST SATURDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...SATURDAY

* WINDS...NORTHWEST WINDS TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE
  VEHICLES SHOULD DELAY TRAVEL OR EXERCISE CAUTION.

* OTHER IMPACTS...WIND CHILLS AROUND 30 BELOW ZERO ARE EXPECTED
  SATURDAY NIGHT. WIND CHILLS AROUND 40 BELOW EXPECTED SUNDAY
  NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR IS OCCURRING. SUSTAINED WINDS OF AT LEAST 40 MPH...AND OR
GUSTS OF 58 MPH OR HIGHER CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NDZ002-010-021-191000-
/O.UPG.KBIS.HW.A.0002.130119T1200Z-130120T0000Z/
/O.NEW.KBIS.WI.Y.0002.130119T1200Z-130119T2200Z/
BURKE-MOUNTRAIL-MCLEAN-
INCLUDING THE CITIES OF...BOWBELLS...NEW TOWN...GARRISON
347 PM CST FRI JAN 18 2013

...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 4 PM CST SATURDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...SATURDAY.

* WINDS...NORTHWEST WINDS TO 35 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE
  VEHICLES SHOULD DELAY TRAVEL OR EXERCISE CAUTION. AREAS OF
  BLOWING SNOW ARE POSSIBLE WITH SIGNIFICANTLY REDUCED
  VISIBILITIES.

* OTHER IMPACTS...WIND CHILLS AROUND 30 BELOW ZERO ARE EXPECTED
  SATURDAY NIGHT. WIND CHILLS AROUND 40 BELOW EXPECTED SUNDAY
  NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NDZ019-191000-
/O.UPG.KBIS.HW.A.0002.130119T1500Z-130120T0000Z/
/O.NEW.KBIS.WI.Y.0002.130119T1200Z-130119T2200Z/
MERCER-
INCLUDING THE CITIES OF...BEULAH...HAZEN
347 PM CST FRI JAN 18 2013

...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 4 PM CST SATURDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...SATURDAY.

* WINDS...NORTHWEST WINDS TO 35 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE
  VEHICLES SHOULD DELAY TRAVEL OR EXERCISE CAUTION. AREAS OF
  BLOWING SNOW ARE POSSIBLE WITH SIGNIFICANTLY REDUCED
  VISIBILITIES.

* OTHER IMPACTS...WIND CHILLS AROUND 30 BELOW ZERO ARE EXPECTED
  SATURDAY NIGHT. WIND CHILLS AROUND 40 BELOW EXPECTED SUNDAY
  NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NDZ020-034-035-042-045>047-050-051-191000-
/O.UPG.KBIS.HW.A.0002.130119T1500Z-130120T0000Z/
/O.NEW.KBIS.WI.Y.0002.130119T1500Z-130120T0000Z/
OLIVER-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-LOGAN-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CENTER...MANDAN...BISMARCK...ELGIN...
FORT YATES...LINTON...NAPOLEON...ASHLEY...OAKES
347 PM CST FRI JAN 18 2013 /247 PM MST FRI JAN 18 2013/

...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ TO 6 PM CST
/5 PM MST/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM CST /8 AM MST/ TO 6 PM
CST /5 PM MST/ SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN
EFFECT. 

* TIMING...SATURDAY

* WINDS...NORTHWEST WINDS TO 35 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE
  VEHICLES SHOULD DELAY TRAVEL OR EXERCISE CAUTION.

* OTHER IMPACTS...WIND CHILLS AROUND 20 BELOW ZERO ARE EXPECTED
  SATURDAY NIGHT. WIND CHILLS AROUND 40 BELOW EXPECTED SUNDAY
  NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

TM

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this high wind watch went out at Jan 18, 3:29 AM CST, 40 minutes earlier.

Area forecast discussion, Jan 18, 3:29 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
329 AM CST FRI JAN 18 2013

.SHORT TERM...TODAY THROUGH SATURDAY AFTERNOON...

THE MAIN FORECAST CONCERN IS THE STRONG COLD FRONT THAT IS FORECAST
TO ENTER THE NORTHERN PART OF THE STATE LATE TONIGHT AND BRING
STRONG NORTHWEST WINDS WITH VERY COLD AIR AND RESULT IN SOME AREAS
OF BLOWING SNOW IN NORTH CENTRAL NORTH DAKOTA ON SATURDAY.

CURRENTLY...A WARM FRONT EXTENDED FROM A LOW PRESSURE CENTER/CLIPPER
OVER NORTHERN ALBERTA...TO SOUTHERN SASKATCHEWAN...TO BETWEEN
WILLISTON AND MINOT...TO NEAR BISMARCK. THIS WARM FRONT IS FORECAST
TO MOVE EAST ACROSS THE STATE TODAY. TEMPERATURES HAD RISEN OR
REMAINED NEARLY STEADY OVER THE SOUTHWESTERN THIRD OF THE STATE
EARLY THIS MORNING...AND SHOULD RISE/REMAIN IN THE TEENS FOR THE
EASTERN PORTION OF CENTRAL NORTH DAKOTA. WINDS TODAY WILL BE WEST AT
AROUND 15 TO 20 MPH WITH HIGHS IN THE 30S NORTHWEST AND
CENTRAL...AND AROUND 40 IN THE SOUTHWEST.

TONIGHT THE MAIN LOW PRESSURE CENTER/CLIPPER MOVES SOUTHEAST INTO
SOUTHERN MANITOBA AND NORTHERN MINNESOTA...WITH A TRAILING COLD
FRONT THAT IS PROGGED TO ENTER THE NORTHERN PART OF THE STATE AROUND
6 AM...AND REACH THE SOUTH DAKOTA BORDER AROUND NOON TO EARLY
AFTERNOON.

BEHIND THE COLD FRONT...NORTHWEST WINDS SUSTAINED AT 25 TO 40 MPH
WITH POTENTIAL GUSTS TO 50 MPH WILL USHER IN COLD ARCTIC AIR. SOME
AREAS OF BLOWING SNOW ARE EXPECTED...BUT THERE IS MUCH UNCERTAINTY
REGARDING HOW MUCH REDUCTION IN VISIBILITY WOULD OCCUR. MANY
LOCATIONS ACROSS WESTERN AND CENTRAL NORTH DAKOTA HAVE SEEN
TEMPERATURES ABOVE FREEZING LATELY WHICH HAS ALLOWED THE SNOW PACK
TO CRUST OVER. HOWEVER...LOCATIONS FROM THE TURTLE MOUNTAINS...SOUTH
THROUGH HARVEY AND CARRINGTON ARE FAVORED FOR BLOWING SNOW...AS
THESE AREAS REMAINED COLD THIS WEEK...AND STILL HAVE SOME LOOSE SNOW
COVER.

OPTED TO ISSUE A HIGH WIND WATCH FOR ALL OF CENTRAL AND PARTS OF
WESTERN NORTH DAKOTA FOR SATURDAY...AND WILL MENTION AREAS OF
BLOWING SNOW. IT APPEARS THAT WIND ADVISORY CRITERIA WILL BE MET FOR
THIS AREA...BUT UNCERTAINTY REMAINS AS TO WHETHER THE HIGH WIND
WARNING CRITERIA (40 MPH SUSTAINED WITH GUSTS TO 58 MPH) WILL BE
MET. H850 FORECAST WINDS ARE AROUND 50 TO 55 KNOTS ON BOTH THE NAM
AND GFS MODELS. BUFKIT SOUNDINGS INDICATE ADIABATIC LAPSE RATES WITH
MOMENTUM TRANSFER TO THE SURFACE A GOOD POSSIBILITY. 3-HOUR PRESSURE
RISES OF AROUND 8 MB ACCOMPANY THE INITIAL COLD FRONTAL PASSAGE.

HIGH TEMPERATURES IN THE NORTH WILL LIKELY BE AROUND DAYBREAK
SATURDAY...WITH TEMPERATURES FALLING THROUGHOUT THE DAY. IN THE
SOUTH...LOOK FOR TEMPERATURES FALLING DURING THE AFTERNOON.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY NIGHT...

THE HIGHLIGHT OF THE LONG TERM FORECAST CONTINUES TO BE THE IMPACTS
OF THE COLDEST ARCTIC AIRMASS OF THE SEASON THUS FAR SATURDAY NIGHT
THROUGH MONDAY NIGHT.

THE 00 UTC GUIDANCE SUITE IS IN GOOD AGREEMENT ON THE DEVELOPMENT OF
A HIGH AMPLITUDE UPPER LEVEL RIDGE ACROSS THE PACIFIC COAST AND INTO
THE HIGH LATITUDES...ALLOWING ARCTIC AIR TO BE TRANSPORTED SOUTH
INTO THE NORTHERN PLAINS IN THE WAKE OF THE A VERY STRONG COLD FRONT
ON SATURDAY. WIDESPREAD SUB-ZERO HIGHS ARE EXPECTED ACROSS MUCH OF
WESTERN AND CENTRAL NORTH DAKOTA ON SUNDAY IN CONTINUED LOW LEVEL
COLD AIR ADVECTION AS A NEAR 1050 MB HIGH BUILDS INTO THE STATE.
THERE IS A CHANCE OF LIGHT SNOW ACROSS MUCH OF THE AREA DURING
THE FIRST HALF OF SUNDAY IN ASSOCIATION WITH A RAPIDLY PROPAGATING
DISTURBANCE EMBEDDED IN CYCLONIC FLOW ALOFT.

IN LIGHT OF THE VERY COLD HIGH TEMPERATURES ON SUNDAY...OVERNIGHT
LOW TEMPERATURES SUNDAY NIGHT SHOULD PLUNGE INTO THE 15 TO 25 BELOW
RANGE FOR MOST AREAS UNDER CLEAR SKIES. THE LIMITING FACTOR AT THIS
TIME FOR EVEN COLDER AIR TEMPERATURES IS FORECAST SURFACE WINDS OF
10-15 KTS EAST OF THE SURFACE HIGH RIDGE AXIS ACROSS WESTERN
SASKATCHEWAN THROUGH FAR NORTHEAST MONTANA AND INTO NORTH CENTRAL
SOUTH DAKOTA. THIS IS NOT THE FAVORED POSITION FOR BOTTOMING OUT
TEMPERATURES...COMPARED TO AN ARCTIC HIGH CENTERED OVER NORTHEAST
SOUTH DAKOTA YIELDING WEAKER MIXING ACROSS THE AREA. HOWEVER...THE
AFOREMENTIONED WINDS ONLY ADD TO THE PROBLEM...WITH WIDESPREAD WIND
CHILLS TO 40 BELOW SUNDAY NIGHT INTO MONDAY MORNING...WITH VALUES
AS LOW AS 50 BELOW POSSIBLE ACROSS THE TURTLE MOUNTAINS. WHILE
CONFIDENCE IN REACHING WIND CHILL WARNING CRITERIA IS HIGH...WILL
FORGO WIND CHILL HEADLINES FOR NOW TO AVOID CONFUSION WITH HIGH WIND
HEADLINES AND CONTINUE TO HIGHLIGHT THE THREAT IN THE HIGH WIND
WATCH. FURTHERMORE...WIND CHILL ADVISORY CRITERIA OF 25 BELOW MAY BE
REACHED AS EARLY AS SATURDAY AFTERNOON AND CONTINUE THROUGH THE DAY
ON SUNDAY.

FOR THE MONDAY AND MONDAY NIGHT TIMEFRAME...DID PREFER THE COLDER
GUIDANCE OF THE 00 UTC ECMWF/GEM AND THE 03 UTC SREF AS IT IS HARD
TO SEE MUCH THERMAL RECOVERY MONDAY GIVEN THE VERY COLD START AND
VERY WEAK MIXING IN THE MIDDLE OF THE ARCTIC HIGH...WHICH IS
FORECAST TO BE IN THE AFOREMENTIONED FAVORED POSITION MONDAY NIGHT
FOR BOTTOMING OUT TEMPERATURES IN THE 15 TO 25 BELOW RANGE AGAIN FOR
THE CENTRAL.

THEREAFTER...THE QUESTION IS HOW QUICKLY THE ARCTIC AIRMASS CAN BE
SCOURED OUT...WHICH MAY BE A BIT OF A SLOW PROCESS AS THE 00 UTC
DETERMINISTIC MODELS HOLD THE NORTHERN PLAINS UNDER NORTHWEST
CYCLONIC FLOW ALOFT THROUGH WEDNESDAY...BEFORE POTENTIAL WARMING
AHEAD OF THE NEXT CLIPPER INTO THURSDAY.

&&

.AVIATION...

AS OF 09 UTC...A WARM FRONT WAS LOCATED FROM NEAR CYEN ESTEVAN
THROUGH KMOT AND INTO FAR NORTHEAST SOUTH DAKOTA...AND WILL CONTINUE
TO SLOWLY MOVE EAST THROUGH THIS MORNING AND INTO THE AFTERNOON. VFR
CONDITIONS ARE IN PLACE BEHIND THE FRONT AND WILL PREVAIL FOR THE
REMAINDER OF THE 06 UTC TAF CYCLE. TO THE EAST OF THE WARM
FRONT...MVFR/IFR CEILINGS AND VISIBILITIES IN STRATUS AND LIGHT SNOW
ARE OBSERVED...AND MAY CONTINUE TO IMPACT KJMS THROUGH 12-14 UTC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON
FOR NDZ002>005-010>013-021>023-025.

HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON
FOR NDZ019-020-034>037-042-045>048-050-051.

&&

SHORT TERM...JV
LONG TERM....AYD
AVIATION...AYD
Hazardous weather outlook, Jan 17, 4:37 PM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
437 PM CST THU JAN 17 2013

NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-181200-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MCLEAN-SHERIDAN-
WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
437 PM CST THU JAN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

LIGHT SNOW WILL CONTINUE TONIGHT...MAINLY EAST OF U.S. HIGHWAY 83.
ACCUMULATIONS WILL BE LIMITED TO AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL SWEEP THROUGH THE STATE FRIDAY NIGHT AND SATURDAY
MORNING. VERY STRONG NORTHWEST WINDS WILL ACCOMPANY THE MUCH
COLDER AIR BEHIND THE FRONT...WITH WIND SPEEDS POTENTIALLY RANGING
FROM 30 TO 50 MPH. BLOWING SNOW IS ALSO EXPECTED. THERE IS STILL
UNCERTAINTY ABOUT THE SEVERITY OF THE BLOWING SNOW...AS MANY
LOCATIONS HAVE SEEN TEMPERATURES ABOVE FREEZING WHICH HAS CRUSTED
OVER THE SNOW PACK. LOCATIONS FROM THE TURTLE MOUNTAINS...SOUTH
THROUGH HARVEY AND CARRINGTON ARE FAVORED FOR BLOWING SNOW...AS
THESE AREAS REMAINED COLD THIS WEEK...AND STILL HAVE SOME LOOSE
SNOW COVER.

ALTHOUGH THE STRONG WINDS WILL SUBSIDE AFTER SATURDAY...EVEN
COLDER AIR WITH BITTERLY COLD WIND CHILL TEMPERATURES ARE FORECAST TO
ARRIVE SUNDAY INTO MONDAY. HIGH TEMPERATURES SUNDAY AND MONDAY ARE
FORECAST TO RANGE BETWEEN 10 BELOW ZERO IN THE NORTH...TO 15 ABOVE
IN THE SOUTHWEST. DANGEROUS WIND CHILL TEMPERATURES OF 45 BELOW
ZERO ARE POSSIBLE SUNDAY NIGHT INTO MARTIN LUTHER KING JR DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL AND LOW VISIBILITY ARE ENCOURAGED
SATURDAY BY CALLING THE NATIONAL WEATHER SERVICE AT 1-800-247-0212.

NDZ001-002-009-010-017>020-031>034-040>045-181200-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-
437 PM CST THU JAN 17 2013 /337 PM MST THU JAN 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL SWEEP THROUGH THE STATE FRIDAY NIGHT AND SATURDAY
MORNING. VERY STRONG NORTHWEST WINDS WILL ACCOMPANY THE MUCH COLDER
AIR BEHIND THE FRONT...WITH WIND SPEEDS POTENTIALLY RANGING FROM
25 TO 45 MPH. BLOWING SNOW IS EXPECTED TO BE LIMITED WEST OF U.S.
HIGHWAY 83...AS THE RECENT MILDER TEMPERATURES HAVE CRUSTED OVER
MUCH OF THE SNOW PACK.

ALTHOUGH THE STRONG WINDS WILL SUBSIDE AFTER SATURDAY...EVEN
COLDER AIR WITH BITTERLY COLD WIND CHILL TEMPERATURES ARE FORECAST TO
ARRIVE SUNDAY INTO MONDAY. HIGH TEMPERATURES SUNDAY AND MONDAY ARE
FORECAST TO RANGE BETWEEN 10 BELOW ZERO IN THE NORTH...TO 15 ABOVE
IN THE SOUTHWEST. DANGEROUS WIND CHILL TEMPERATURES OF 45 BELOW
ZERO ARE POSSIBLE SUNDAY NIGHT INTO MARTIN LUTHER KING JR DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL AND LOW VISIBILITY ARE ENCOURAGED
SATURDAY BY CALLING THE NATIONAL WEATHER SERVICE AT 1-800-247-0212.

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 3:47 PM CSTBlizzard WarningBISBottineau, Pierce, Rolette24 hr
Jan 18, 3:47 PM CSTHigh Wind WarningBISFoster, Kidder, LaMoure, McHenry, Renville, Sheridan and 2 more24 hr
Jan 18, 3:47 PM CSTWind AdvisoryBISBurke, Burleigh, Dickey, Emmons, Grant, Kidder and 7 more26 hr

Nearby

High Wind Watches in North Dakota, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.